Geometriae Dedicata

, Volume 121, Issue 1, pp 129–142 | Cite as

Nodal degenerations of plane curves and galois covers

  • Enrique Artal Bartolo
  • José Ignacio Cogolludo
  • Hiro-o Tokunaga
Original Article


Globally irreducible nodes (i.e. nodes whose branches belong to the same irreducible component) have mild effects on the most common topological invariants of an algebraic curve. In other words, adding a globally irreducible node (simple nodal degeneration) to a curve should not change them a lot. In this paper we study the effect of nodal degeneration of curves on fundamental groups and show examples where simple nodal degenerations produce non-isomorphic fundamental groups and this can be detected in an algebraic way by means of Galois covers.


Galois cover Degeneration of curves 

Mathematics Subject Classifications

14H30 14B05 14B07 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Artal E., Carmona J., Cogolludo J.I. (2003) Braid monodromy and topology of plane curves. Duke Math. J. 118(2): 261–278MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Artal, E., Cogolludo, J.I., Tokunaga, H.: Pencils and Infinite Dihedral covers of \(\mathbb{P}^{2}\). To appear in Proceedings of the American Mathematical Society. Preprint available at arXiv:math.AG/0411506.Google Scholar
  3. 3.
    Bannai, S.: Construction of versal G-covers via toric varieties. Submitted to Osaka J. Math. (2005)Google Scholar
  4. 4.
    Carmona, J.: Monodromía de Trenzas de Curvas Algebraicas Planas. Ph.D. thesis, Universidad de Zaragoza (2003)Google Scholar
  5. 5.
    Deligne, P.: Le groupe fondamental du complément d’une courbe plane n’ayant que des points doubles ordinaires est abélien (d’après W. Fulton), Bourbaki Seminar, vol. 1979/80, Lecture Notes in Math., vol. 842. Springer, Berlin (1981) pp. 1–10.Google Scholar
  6. 6.
    Dimca A. (1992) Singularities and Topology of Hypersurfaces. Universitext, Springer-Verlag, New YorkMATHGoogle Scholar
  7. 7.
    Esnault H. (1982) Fibre de Milnor d’un cône sur une courbe plane singulière. Invent. Math. 68(3): 477–496MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Fulton W. (1980) On the fundamental group of the complement of a node curve. Ann. Math. (2) 111(2): 407–409CrossRefMathSciNetGoogle Scholar
  9. 9.
    Harris J. (1986) On the Severi problem. Invent. Math. 84(3): 445–461MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Horikawa E. (1975) On deformation of quintic surfaces. Invent. Math. 31, 43–85MATHCrossRefGoogle Scholar
  11. 11.
    Libgober A. (1982) Alexander polynomial of plane algebraic curves and cyclic multiple planes. Duke Math. J. 49(4): 833–851MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Libgober, A.: Characteristic varieties of algebraic curves. Applications of algebraic geometry to coding theory, physics and computation (Eilat, 2001) Kluwer Acad. Publ., Dordrecht, 2001, 215–254Google Scholar
  13. 13.
    Namba M. (1987) Branched coverings and algebraic functions Pitman Research Notes in Mathematics Series, vol 161. Longman Scientific & Technical, HarlowGoogle Scholar
  14. 14.
    Oka M., Pho D.T. Fundamental group of sextics of torus type. Trends in singularities, pp. 151–180, Trends Math. Birkhäuser, Basel (2002)Google Scholar
  15. 15.
    Severi F. (1921) Vorlesungen Über Algebraische Geometrie. Teubner, LeipzigMATHGoogle Scholar
  16. 16.
    Shustin, E.: Smoothness and irreducibility of families of plane algebraic curves with ordinary singularities. Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993), pp. 393–416, Isr. Math. Conf. Proc. 9, Bar-Ilan Univ., Ramat Gan (1996)Google Scholar
  17. 17.
    Tokunaga H. (1994) On dihedral Galois coverings. Can. J. Math. 46: 1299–1317MATHMathSciNetGoogle Scholar
  18. 18.
    Tokunaga H. (2002) Galois covers for S 4 and A 4 and their applications. Osaka. J. Math. 39, 621–645MATHMathSciNetGoogle Scholar
  19. 19.
    Zariski O. (1929) On the problem of existence of algebraic functions of two variables possessing a given branch curve. Am. J. Math. 51, 305–328CrossRefMathSciNetMATHGoogle Scholar
  20. 20.
    Zariski O. (1931) On the irregularity of cyclic multiple planes. Ann. Math. 32, 445–489MathSciNetCrossRefGoogle Scholar
  21. 21.
    Zariski O. (1937) The topological discriminant group of a Riemann surface of genus p. Am. J. Math. 59, 335–358MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Zariski O. (1958) On the purity of the branch locus of algebraic functions. Proc. Nat. Acad. USA 44, 791–796MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science + Business Media B.V. 2006

Authors and Affiliations

  • Enrique Artal Bartolo
    • 1
  • José Ignacio Cogolludo
    • 1
  • Hiro-o Tokunaga
    • 2
  1. 1.Departamento de MatemáticasUniversidad de ZaragozaZaragozaSpain
  2. 2.Department of Mathematics and Information SciencesTokyo Metropolitan UniversityTokyoJapan

Personalised recommendations